Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 78, NWS Denver/Boulder, CO

September 3, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Sep 3, 2023, 1:56 PM MDT for Larimer County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2023, 1:56 PM MDT (19:56 UTC)
Expired
Sep 3, 2023, 4:00 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WGUS55 KBOU 031956
FFWBOU
COC069-032300-
/O.NEW.KBOU.FF.W.0078.230903T1956Z-230903T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
156 PM MDT Sun Sep 3 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 500 PM MDT.

* At 156 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the north central portions of the Cameron Peak burn 
scar. The debris flow can consist of rock, mud, vegetation and other 
loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rustic and Red Feather Lakes.

This includes the following additional locations...
Lower Pingree Park Road, Gulches along Highway 14 near and above 
Rustic, Rising water and large debris in the Poudre River, Pingree 
Hill, Goodell Corner, Bellaire Lake and Crown Point Road.

This includes the following streams and drainages...
  Peterson Creek, Lone Pine Creek, Cache La Poudre River, Elkhorn 
  Creek, South Lone Pine Creek, Manhattan Creek, South Fork Cache La 
  Poudre River, Killpecker Creek, Dry Creek, Little Beaver Creek and 
  Bennett Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4078 10570 4079 10551 4064 10552 4063 10565
      4072 10569

FLASH FLOOD...RADAR INDICATED

$$

RPK
2 follow-up statements
731 
WGUS75 KBOU 032100
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
300 PM MDT Sun Sep 3 2023

COC069-032300-
/O.CON.KBOU.FF.W.0078.000000T0000Z-230903T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
300 PM MDT Sun Sep 3 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR CENTRAL LARIMER COUNTY...

At 300 PM MDT, Automated rain gauges indicated heavy rainfall across 
the warned area. Between 0.75 and 1 inch of rain has fallen over 
north central portions of the Cameron Peak burn scar. Flash flooding 
is ongoing or expected to begin shortly.


HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Rustic and Red Feather Lakes.

This includes the following additional locations...
Lower Pingree Park Road, Gulches along Highway 14 near and above 
Rustic, Rising water and large debris in the Poudre River, Pingree 
Hill, Goodell Corner, Bellaire Lake and Crown Point Road.

This includes the following streams and drainages...
  Peterson Creek, Lone Pine Creek, Cache La Poudre River, Elkhorn 
  Creek, South Lone Pine Creek, Manhattan Creek, South Fork Cache La 
  Poudre River, Killpecker Creek, Dry Creek, Little Beaver Creek and 
  Bennett Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4078 10570 4079 10551 4064 10552 4063 10565
      4072 10569

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RPK
329 
WGUS75 KBOU 032200
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
400 PM MDT Sun Sep 3 2023

COC069-032210-
/O.CAN.KBOU.FF.W.0078.000000T0000Z-230903T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
400 PM MDT Sun Sep 3 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4078 10570 4079 10551 4064 10552 4063 10565
      4072 10569

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:45 AM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 3, 11:45 AM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1145 AM MDT Sun Sep 3 2023

.UPDATE...
Issued at 929 AM MDT Sun Sep 3 2023

Water vapor imagery showing what appears as several weak impulses
embedded in the southwest flow across south central Colorado.
Overall, there has been an increase in moisture with ACARS
soundings at DEN showing precipitable water values closing in an
inch. There is a moderate southwest flow aloft with mid level flow
of 15-25kt, per ACARS and 12z GJT sounding. Instability is
marginal today with ML CAPES mainly in the 400-800j/kg. Already,
mid level deck of clouds increasing over Denver and Palmer Divide
area and inhibit heating and instability a bit. Main impacts will
be brief moderate/heavy rain and gusty winds up to 45 mph with the
showers/storms. Current forecast looks to be in good shape with a
better chance for storms over the mountains and at least over the
adjacent plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 417 AM MDT Sun Sep 3 2023

For today, it will remain hot and dry over the far eastern plains of
CO this afternoon.  Elsewhere, not as hot with precipitable water
values of 0.80 to 1.0 inch from the urban corridor/adjacent plains
westward into the mountains. The southwesterly flow aloft will
increase this afternoon and evening as a mid level trough over
northern CA today, lifts into the Northern Rockies by 12z Monday.
This trough will nudge the plume of subtropical moisture over the
Great Basin a little further east into CO. ML CAPEs forecast to be
generally in the 600-900 j/kg range west and north of Denver.
Severe thunderstorm not expected but brief moderate to heavy
rainfall will be possible with the stronger storms. DCAPE values
around Denver of 1200 j/kg so wind gusts 40-50 mph possible as
well. Tonight, the models keep the chance of showers and storms
over the area through 03z then decreasing through the rest of the
evening.

.LONG TERM...(Monday through Saturday)
Issued at 417 AM MDT Sun Sep 3 2023

The plume of moisture will lift north a bit on Monday, with drier
air working into central Colorado. A cold front will move across
the northern border in the afternoon, accompanied by some low
level convergence which should be enough to kick off another round
of storms across the northern mountains and northern border areas.
It's less clear if there will be any storms further south as there
will be less moisture and the timing may be getting later into the
evening southeast of Denver. Highs will depend on the frontal
timing, but we accepted model trends of highs still getting into
the lower 90s on the plains, with some cooling in post-
front/outflow winds along the Front Range late in the afternoon.
It could be fairly windy for a few hours in the late afternoon
and early evening.

As has been suspected all weak,it looks like the airmass will be
stable on Tuesday despite some increase in low level moisture as
the winds swing northeast. The model consensus is a few degrees
cooler with highs in the upper 70s to lower 80s on the plains
while there's only slight cooling in the middle of the atmosphere.
There may be some clouds on the frontal boundary or some shallow
cumulus developing in the afternoon, but we'll limit PoPs to
isolated storms over the Front Range mountains in the upslope
convergence and that may be too much.

For the rest of the week, we'll have dry westerly flow aloft.
Initially we'll have lower dew points and the drier air aloft
mixes down, but by Friday and Saturday some low level moisture
will return on the plains behind a weak cold front pushed down by
a shortwave passing well north of Colorado. Temperatures will
likely hang around 90 on the plains through this period. We'll
accept the isolated PoPs in the NBM on the plains Friday/Saturday
though we may still be capped.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Sep 3 2023

VFR through period. Increasing moisture today will lead to a
chance for thunderstorms with best chance in the 21z-01z time
frame with gusty and variable winds with storms. Surface winds
beginning to shift to southeast winds at terminals. Expecting a
shift to northwest following storms before returning to drainage
winds later tonight.

&&

.HYDROLOGY...
Issued at 417 AM MDT Sun Sep 3 2023

There will be a limited threat of flash flooding in the burn scars.
Brief heavy rainfall will be possible with the stronger storms,
0.5-1.0 inch possible 30-45 minutes. This will be offset somewhat
by the storm motions, generally north/northeast at 15-20 mph.

Only isolated storms are expected Monday and Tuesday with little
or no flood threat, then dry weather is expected through at least
Thursday and possibly through the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Cooper
LONG TERM...Gimmestad
AVIATION...Entrekin
HYDROLOGY...Gimmestad
Hazardous weather outlook, Sep 3, 10:19 AM MDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1019 AM MDT Sun Sep 3 2023

COZ030>051-041630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1019 AM MDT Sun Sep 3 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Although it will again be hot across the plains this afternoon,
increasing clouds will bring some relief accompanied by a chance
of showers and thunderstorms for the I-25 corridor and adjacent
plains. There will be more numerous storms over the mountains and
foothills as well. The stronger storms will be capable of
producing brief moderate to heavy rainfall, with gusty winds to 45
mph. This will also bring a limited threat of burn area flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered storms and showers will occur across the
higher terrain Monday afternoon becoming isolated along the
plains. This will lead to a limited flash flood threat over the
Cameron Peak and East Troublesome burn areas. A drying trend will
occur Tuesday through Friday which may increase fire weather
concerns mid week. Moisture returns this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:43 PM MDTAreal Flood AdvisoryBOULarimer2 hr
Sep 3, 2:03 PM MDTSpecial Weather StatementBOUDouglas27 min
Sep 3, 2:23 PM MDTAreal Flood AdvisoryBOUJefferson82 min
Sep 3, 2:37 PM MDTSpecial Weather StatementBOUDenver38 min
Sep 3, 3:03 PM MDTSpecial Weather StatementBOUBoulder27 min
Sep 3, 3:14 PM MDTSpecial Weather StatementBOUAdams31 min
Sep 3, 3:53 PM MDTSpecial Weather StatementBOUAdams37 min
Sep 3, 4:30 PM MDTSpecial Weather StatementBOUDouglas45 min
Sep 3, 4:57 PM MDTSpecial Weather StatementBOUDenver33 min
Sep 3, 5:38 PM MDTAreal Flood AdvisoryBOUGrand112 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.